Ulcerative Colitis Tips


One of the 15,000 ulcerative colitis folks using the site adds:
"Like many UCers I have spent many hours trawling the internet googling the condition and came across your website a few years ago. I read your ebook and really liked your honesty and humour. As everyone says your positivity is so encouraging and now this is my go to website when I'm thinking about UC. Thankfully my symptoms are pretty much under control at the moment but just wanted to say thanks." Kate

Confused About “Gastro Issues” – The Blood Keeps Coming Back

I am a young woman in my late 30’s, never ever dealt with “GI Issues” before and am very concerned and anxious about my current situation.

I had an upset stomach after eating at a restaurant with poorly cooked food in early July.  Upset stomach on and off throughout July- took antibiotics and by the second day on them noticed bright red blood on the napkin and eventually in the stool. Had a flex sigmoid and it showed active proctitis so they started me on salfolak suppositories twice a day. This really helped for 3 weeks but noticed blood again a tiny bit after 3 weeks. Had a colonoscopy with multiple biopsies and was diagnoses with ulcerative sigmoititis (15 cm inflamed). Started me on steroid enemas – made symptoms a lot worse in a matter of days. Now I take Lialda 4 pills a day and Canasa suppository at night. This worked almost immediately and I stopped seeing blood within a couple days. I didn’t have any symptoms for 2 weeks now I’m seeing blood again and having some cramps after eating.

Is this normal? To see no symptoms for two weeks and have them come back mildly (it’s been 3 days with mild blood) again? I am hoping this doesn’t mean I have to try something stronger- really against taking oral steroids.

Also, my doctor told me to take all 4 pills together – anyone else have thoughts on this?

I have one doctor saying we can taper down once the flare is in control and one that says I have to be on medication 4 pills of lialda for the rest of my life???!

Who do I believe?

Also the same doc told me to stop taking probiotics and fish oil so as not to confuse the treatment picture to see if the lialda/canasa is effective? Thoughts?

Thanks!

Submitted by “Confused” in the Colitis Venting Area




7 Responses to Confused About “Gastro Issues” – The Blood Keeps Coming Back

  1. JamieIsLame
    JamieIsLame October 23, 2011 at 9:46 am #

    it sounds totally normal to me! that’s sorta how flares work, one minute you think they’re going away and the next they’re back! the same thing has been happening to me on and off for the last 2 months or so, since I started my treatment.

    as for the Lialda, you take all 4 at once, that’s how they’re supposed to be taken for an active flare, when you’re in remission the dose may be lowered or spread out throughout the day, you will however be on Lialda (or something similar) for the rest of your life.

    I know you’re against oral steroids, but by the sounds of it I think you could benefit from a low dose of prednisone to stamp out the flare fast, so it might be something to ask the doc’s about!

    Also, if the doctor tells you to stop taking probiotics and fish oil, you do it! don’t take any vitamin or mineral supplements without first consulting your doctor, and if they advise you to discontinue use, you should stop, because they usually have their reasons.

    I know this is all new, and really hard to deal with but all you can do is listen to the doctor and hope for the best.

    I hope you get well really soon :)

  2. Hopskotch October 23, 2011 at 3:16 pm #

    I agree with Jamie, the occasional worsening during recovery is normal as long as it seems to subside again. I don’t actually know why it is, but it always feels to me like as my colon improves and starts to retain stool for longer, that the stool irritates my colon. Yet somehow, the flare goes away eventually if I’m careful about meds and food. That said, if you suspect it’s really getting worse, do call the doctor. And try to pay attention to whether specific things or foods consistently aggravate it. I’m noticing I’m having more trouble than usual getting back into normal foods this flare, so I’ll be giving my own doc a call tomorrow.

  3. Xx October 23, 2011 at 4:46 pm #

    ThaNk you so much for your responses. Have either of you been on specific diets on and off flares? Are there certain things that are known to be just a big NO for Uc?

    Also, have you had any neg side effects from the low dose prednisone? Like feeling sick/ weight gain etc? I am noticing that my hair falls a bit more with lialda.

    How many flares have you had since being diagnosed? Do you feel it’s easy to live a normal life with this diagnosis? Obviously I’m freaked out ha!

    Thanks for the responses.

  4. OrdinaryWorldWhereRU October 23, 2011 at 4:58 pm #

    I also agree with Jamie. Do what your doctor asks. I asked about taking supplements and he said no until I had improved to a degree he was satisfied with. After that he said to take it very slowly and be vigilant that even supplements can cause problems. As long as you have symptoms, you are not in remission you are having an active flair. I asked if a flair would just go away and he said no, the symptoms may abate some but the flair is still active if just milder. He said that if I was, or ever get to remission, I would be able to eat pretty much anything like I could before the disease. I am on Asacol indefinitely. He also said that any time things get worse, notify the office immediately. And he meant immediately.

  5. Mike S. October 23, 2011 at 9:13 pm #

    I am not sure how the supplements you are/were taking may interfere with your medication but if your doc says to stop, then I would stop. I know that some meds may interfere with the efficacy of a drug, but not sure about supplements you speak of. I would certainly ask him/her how your supplements may bring about a less desired effect. My last flare (which lasted a month), I wrote down when I went, that way I had a total per day and could track when they started to subside. You may eventually cut down on the number of pills but this could take years (as it was for me), so both doctors may be right in their thinking. I am not sure about the rest of your life opinion but he may be thinking “long term” and not the near future. I too take Asacol, 400 mg 6 pills a day (2×3) and it took years for a doctor to recommend them for me. Other docs had no clue. You may have to visit another doc if you are not satisfied with the opinions and recommendations you are now getting. My gastroenterologist is a member of F.A.C.S., which stands for Fellow, American College of Surgeons and means his “education, training, qualifications, surgical competence, and ethical conduct have passed a rigorous evaluation …” (facs.org). I’m not suggesting anything, I’m just saying. I trust him with my life. Prednisone works, but it made my face swell (which I hated) and then I tapered off of them. You cannot just quit taking them, you must lower the dosage over time. Just know you have support here and you are heard! Take care and good luck …

  6. Peter NZ October 23, 2011 at 11:31 pm #

    Yep,
    I’d defo go for the Pred. In my case at least 30-40mg and taper down when the flare comes under control. Should work pretty fast – I see results within days.

    I’d also talk to doctor about a blood test. Tests should include:

    CRP
    ESR
    Full Blood Count
    Iron Studies

    She’ll be right,
    Peter

  7. .D. October 24, 2011 at 1:53 am #

    A few tips of mine:
    -Keep yourself hydrated at all times, i drink at least 2 glasses of water between meals.
    -Food journal is absolutely necessary, keep track of your food, bowel movements, conditions and results.
    -Doctors aren’t always right, they are not with you 24/7. If you get lucky you get a good Doc. but from my experience most don’t really know but to give you medicine. You are your own doctor, your body is your own experiment, so learn.
    -“Green cabbage Juice” its cures!, heals ulcers. take 3x a day. Morning, evening and afternoon.

    take care

    ps
    http://www.tccsa.tc/articles/nutrition0001.htm

Leave a Reply